What happens if Graves does not respond to Carbimazole?

We live in South Wales and my 31yr old daughter was diagnosed with GD over 2yrs ago when her first baby was 7months old. She has been on max dose Carbimazole since then but not really responding. Cons accuses her of non compliance and her levels are too high for the surgeon to perform partial thyroidectomy..what can we do to help? Are there other meds or things that will get her back on track?

Any advice would be appreciated.

3 Replies

oldestnewest
  • Hi there

    When you say max dose what do you mean? 40mg? And when you say not responding - do you mean still going hyper? The TSH test is not valid in the treatment of Graves disease as it involves TSH receptor antibodies (TRab) that shut down the TSH (most dimwit endos think suppressed TSH = hyper). Have they done a full antibody panel, uptake scan and ultrasound? I had graves but I also had Hashis and hashitoxicosis which meant despite being hammered by carbimazole I was still having horrible T3 spikes - it was wretched, I was so hypo I could barely move and yet having horrible, horrible T3 toxicity.

    You might find Elaine Moore's website helpful: elaine-moore.com/Articles/G...

    But your daughter should be having blood tests every two weeks that include TSH, T3 and T4. She should have a definitive diagnosis before doing anything as drastic as surgery.

    Also the thyroid is the victim in Graves not the culprit - the culprit is the autoimmune response which is attacking the thyroid. You need to tamp down the inflammation / autoimmune attack as well - going gluten and grain free (google Autoimmune paleo diet), coming off dairy, sugar, all processed foods, making sure she gets enough selenium (max 400mg daily) and supplements such as lemonbalm, L Carnitine etc (all on Elaine Moore's site) can help calm down the autoimmune attack. I believe some patients have success with low dose Naltrexone also (LDN).

    Checking things like iron, vit D, B12 and zinc is important too.

    The other drug used apart from CBZ is the American drug PTU ...they could also try switching her to that.

    Hang in there, Graves disease totally awful but it makes me angry how badly it is treated in this country- thyroid surgery is a very drastic step and for the love of God don't do RAI - so many people have horrific consequences from that. Does she have any eye problems?.

    Best wishes

    Rebecca

    x

  • Hi Rebecca, thank you for your very informative reply.

    Oh My! Yes she has been on the 40mgs since day one, one Dr in London put it up to 60mgs but she couldn't tolerate it. Yes still going hyper, she says her bloods are all still way too high. I will NOT allow RAI even though her Endo Cons is pushing for it.

    I will look at Elaine Moore's site. Yes she has eye problems and a goitre. Her hair is starting to fall out but they only order blood tests every 2 to 3 months. Very little follow up from anyone. I am so worried about her, she has had to stop work and come home to us for support with the little one and her fiance is finding it very difficult. I will look at her diet again but we eat really healthily anyway as younger son is in recovery from Testicular Cancer.

  • This is an excerpt from an article by Dr Toft (ex BTA) in Pulse Online. It may be helpful:-

    How does thyroid eye disease manifest itself and how is it treated?

    Most patients presenting with the hyperthyroidism of Graves’ disease will have some evidence of thyroid eye disease, ranging from lid retraction with excessive lacrimation in bright light to marked exophthalmos with limited eye movements, diplopia and reduced visual acuity.3

    The hyperthyroidism of Graves’ disease and thyroid eye disease are best considered as two separate, organ-specific autoimmune conditions, which frequently coexist. This explains why the eye disease may precede the hyperthyroidism or even occur for the first time years after successful treatment of hyperthyroidism.

    The eye disease has its own natural history – a period of deterioration, followed by one of stability and ultimately of some improvement. But the ophthalmopathy will worsen if thyroid function is not controlled – whether through inadequate or excessive treatment.

    The eye changes often persist for two to three years after successful treatment of the hyperthyroidism and although there may be significant improvement there is often residual disease, which can be improved by orbital decompression, strabismus surgery and eyelid surgery.

    Of all treatments of the hyperthyroidism of Graves’ disease, iodine-131 therapy is associated most often with a worsening of the ophthalmopathy. For that reason it is relatively contraindicated in patients with significant eye disease. For these it may be better to use combination therapy with carbimazole and levothyroxine for the best possible control of thyroid function.

    But if radioiodine is the chosen therapy, enteric-coated prednisolone 30-40mg daily should be prescribed for six weeks, as this has been shown to prevent deterioration of ophthalmopathy.

    5 Patients with hyperthyroidism often ask for advice on drug treatment versus radioiodine therapy. Can you summarise the pros and cons of each?

    The three treatments for hyperthyroidism of Graves’ disease – antithyroid drugs, iodine-131 and surgery – are effective but none is perfect.4

    Iodine-131 will almost certainly cause hypothyroidism, usually within the first year of treatment, as will surgery, given the move towards total rather than subtotal thyroidectomy.

    There is no consensus among endocrinologists about the correct dose of thyroid hormone replacement so patients may prefer to opt for long-term treatment with carbimazole. Standard practice is that carbimazole is given for 18 months in those destined to have just one episode of hyperthyroidism lasting a few months.

    But there’s no reason why carbimazole shouldn’t be used for many years in those who do relapse. Any adverse effects such as urticarial rash or agranulocytosis will have occurred within a few weeks of starting the first course.

    Iodine-131 treatment for toxic multinodular goitre is the most appropriate choice as hypothyroidism is uncommon. Surgery would be reserved for those with very large goitres and mediastinal compression.

    Once hyperthyroidism has developed in a patient with a multinodular goitre, it will not remit and any antithyroid therapy would have to be lifelong.

You may also like...